Transient Diabetes Insipidus Following Cardiopulmonary Bypass


EKİM M. , EKİM H. , Yilmaz Y. K. , Bolat A.

JCPSP-JOURNAL OF THE COLLEGE OF PHYSICIANS AND SURGEONS PAKISTAN, vol.25, no.4, 2015 (Journal Indexed in SCI) identifier identifier identifier

  • Publication Type: Article / Article
  • Volume: 25 Issue: 4
  • Publication Date: 2015
  • Title of Journal : JCPSP-JOURNAL OF THE COLLEGE OF PHYSICIANS AND SURGEONS PAKISTAN

Abstract

Diabetes insipidus (DI) results from inadequate output of Antidiuretic Hormone (ADH) from the pituitary gland (central DI) or the inability of the kidney tubules to respond to ADH (nephrogenic DI). ADH is an octapeptide produced in the supraoptic and paraventricular nuclei of the hypothalamus and stored in the posterior lobe of the pituitary gland. Cardiopulmonary Bypass (CPB) has been shown to cause a six-fold increased circulating ADH levels 12 hours after surgery. However, in some cases, ADH release may be transiently suppressed due to cardioplegia (cardiac standstill) or CPB leading to DI. We present the postoperative course of a 60-year-old man who developed transient DI after CPB. He was successfully treated by applying nasal desmopressin therapy. Relevant biochemical parameters should be monitored closely in patients who produce excessive urine after open heart surgery.